Alert archive / Colorado / High Wind Watches in 2024
High Wind Watch 6, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind watch at May 5, 2024, 3:46 AM MDT for 11 counties in Colorado. It took effect at May 5, 2024, 9:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 5, 2024, 3:46 AM MDT (09:46 UTC)
- In effect from
- May 5, 2024, 9:00 PM MDT
- Expired
- May 5, 2024, 1:18 PM MDT
- In force
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 101 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.8 hours before the alert went out and 361 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 3265 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at May 4, 11:40 PM MDT, 4 hours 6 minutes earlier. Its key messages:
- Critical fire weather for the San Luis Valley Sunday.
- Very strong winds, with blowing dust possible for the San Luis Valley and plains late Sunday through Monday.
- Wind driven snow Continental Divide Sunday night through early Monday with strong winds and high fire danger Monday lower elevations.
- Wetter and cooler pattern late week into next weekend
Area forecast discussion, May 4, 11:40 PM MDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1140 PM MDT Sat May 4 2024 .KEY MESSAGES... - Critical fire weather for the San Luis Valley Sunday. - Very strong winds, with blowing dust possible for the San Luis Valley and plains late Sunday through Monday. - Wind driven snow Continental Divide Sunday night through early Monday with strong winds and high fire danger Monday lower elevations. - Wetter and cooler pattern late week into next weekend && .UPDATE... Issued at 743 PM MDT Sat May 4 2024 Updated forecast to expire the RFW which was previously in effect for the San Luis Valley earlier today. \/Hodanish && .SHORT TERM /THROUGH SUNDAY/... Issued at 240 PM MDT Sat May 4 2024 Currently and through tonight... Scattered showers and thunderstorms area beginning to develop over portions of the higher terrain due to residual moisture in place, and mechanical lift ahead of the next approaching major shortwave trough, as well as orographic lifting. These showers/storms are not expected to become severe, given that the mid-levels are only moderately (conditionally) unstable, and will continue to move off towards the northeast and over the adjacent valleys and plains. There will be a few showers and possibly a storm that makes its way over portions of the I-25 corridor, however, since the lower levels of the plains are much more stable, these should continue to dissipate as they head further east. That being said, the collapsing cells may produce some gusty outflow winds, especially if a few of the showers/storms end up being on the stronger side. It will remain mostly cloudy over a majority of the CWA throughout the night, which will help to keep the lows more modified. In addition, winds will begin to increase out of the southeast over the plains, allowing for mixing to also keep the temperatures more on the mild side. Because of this, lows will only drop into the 40s across most of the plains, and generally be in the 20s and 30s for high country. Tomorrow... As the major shortwave trough continues to approach from the west, there will be an increase of winds out of the south-southeast over the plains and south-southwest across the higher terrain, which will become quite strong by later in the afternoon. As a 700 mb jet begins to move over the region, winds at the surface will be further enhanced. Winds are going to become especially strong and gusty for the San Luis Valley, with relative humidities hovering right around the threshold. Due to this, critical fire weather conditions will be widespread for several hours and there is now a Red Flag Warning in effect for the SLV from 2 PM to 7 PM. There could be gusts of 55 mph possible, and some areas of blowing dust in the San Luis Valley and across the plains. There will also be increasing snow with the southwesterly mid-level flow, with blowing snow and severely reduced visibilities at times across the higher terrain and mountain passes. With the downsloping winds within the lower- elevation valleys and plains, temperatures will be slightly more mild, making it into the low 70s for the San Luis Valley and low to mid 80s for portions of the plains, mainly within the lower Arkansas River Valley. For high country, with increasing clouds and snow, temperatures will be relatively cooler in comparison. -Stewey && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Issued at 240 PM MDT Sat May 4 2024 Upper low over the Great Basin swings through western and northern CO Sunday night/Early Monday with a brief round of wind driven snow likely for the Continental Divide, and a brief hit of strong winds for the lower elevations late Sunday through Monday morning as the bora cold front moves through. Main concern will be high to extreme fire danger, especially for the San Luis Valley and the grasslands south of highway 50 across the plains where fuels are deemed critical by land management agencies. A Fire Weather Watch will be issued for Monday with the afternoon package for this region. A secondary risk for damaging wind gusts may also accompany the cold front as it crosses the mountains 09z-18z Monday morning. HREF is starting to resolve this, showing a 50-75%+ probability for west wind gusts 58 mph or greater spreading into the southern I-25 corridor of Huerfano county early Monday morning. Elsewhere probabilities are below 10-20% and much of the event is still not resolved by HREF beyond 6 AM Monday. NBM is much hotter with the potential for gusts 58 mph or greater in the 70-90%+ range all along the I-25 corridor from 09z-18z. However, NBM has had a high bias with wind gusts all winter and would like to see more HREF members resolve the full event before hoisting any high wind watches. For now think the greatest risk area will be south of hwy 50 and confined to the I-25 corridor counties for a brief time as the front crosses the mountains early Monday morning. Storm is fast moving so probabilities for over 3" or more of snow accumulation is sitting at 40% or less along the Continental Divide through Monday morning with the greatest probabilities across the central mountains. The wind driven nature to the snow could lean this event towards winter weather advisory impacts Sunday night through early Monday for the Continental Divide. Will continue to monitor trends but leave highlights for the next shift given current model spread and uncertainties. It will be windy and dry again for Tuesday with critical fire weather conditions likely returning across the San Luis Valley and southern plains. Strong forward shear suggests trapped waves with higher gusts staying across the higher elevations in spite of the over exuberant NBM wind probabilities. Will have to see how this resolves a sufficient mixing could result in some near high wind criteria along the I-25 corridor. A passing wave to the north will send a cold front southward through the plains Tuesday night/early Wednesday which should cool us down again. Lighter winds can be expected on Wednesday as a broad trough/upper low takes shape across NV/UT Wednesday night and Thursday before gradually filling as it wobbles around across the Western U.S through Friday. There is still low confidence in the track of this system but overall trend will be towards cooler and wetter conditions into the weekend. Operational GFS is still the wettest and looks overdone with some overrunning precipitation Thursday night/Friday morning given the large scale pattern and relatively weak flow aloft. This solution seems to lean towards the 90th percentile of NBM members. Overall the cool unsettled pattern will last into next weekend as the upper low lingers out west. Will likely see some light snow accumulations across the mountains down to 8500 feet. -KT && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1140 PM MDT Sat May 4 2024 Main concern the next 24 hours will be gusty winds. Of special note, the winds will likely keep up after sunset tomorrow and could be quite gusty through tomorrow night. Overall, expect VFR conditions at all 3 taf sites, KPUB, KALS and KCOS, the next 24 hours. By mid to late morning, gusty south to southwest winds are expected, with gusts to 25 to 35 knots during the afternoon time periods. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 2 PM to 7 PM MDT Sunday for COZ224. Fire Weather Watch from Monday morning through Monday evening for COZ224-225-232-233-237. && UPDATE...HODANISH SHORT TERM...STEWARD LONG TERM...KT AVIATION...HODANISH
Hazardous weather outlook, May 4, 11:54 AM MDT, 15 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1154 AM MDT Sat May 4 2024 COZ058>089-093>099-051800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1154 AM MDT Sat May 4 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms will be possible across the higher terrain and immediate adjacent locations. Gusty outflow winds may accompany any stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Increasing west to southwest flow will bring snow and blowing snow to the higher terrain along and west of the Continental Divide Sunday night and Monday. Snow accumulations of 2 to 6 inches will be possible by Monday morning. The snow, combined with gusty westerly winds, will create hazardous travel conditions across the higher terrain of the Continental Divide Sunday night and Monday. Strong and gusty westerly winds over the higher terrain Sunday night, will move east across the high mountain valleys through the Eastern mountains and Plains through the day Monday, with critical fire weather conditions and high fire danger expected across much of area into Monday evening. Breezy westerly winds to persist through mid week, keeping fire danger high, especially across the San Luis Valley, before cooler, unsettled and less windy weather takes hold across the area for Thursday into the end of next week. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. STEWARD/31
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 3:57 AM MDT | Red Flag Warning | PUB | Alamosa, Baca, Conejos, Costilla, Custer, Huerfano and 5 more | 42 hr |
| May 5, 1:18 PM MDT | High Wind Warning | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more | 26 hr |
| May 5, 2:35 PM MDT | Fire Weather Watch | PUB | Alamosa, Baca, Conejos, Costilla, Custer, Huerfano and 5 more | 13 hr |
| May 5, 2:37 PM MDT | Winter Weather Advisory | PUB | Chaffee, Conejos, Lake, Mineral, Rio Grande, Saguache | 19 hr |
Nearby
High Wind Watches in Colorado, 2024Every high wind watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.